January 1989, Volume 39, Issue 1

Case Reports

RELAPSE OF MYASTHENIA GRAVIS AFTER AMOXYCILLIN THERAPY

Aziz B. Sonawalla  ( Present Address: Faculty of Medicine, The Aga Khan University Hospital, Karachi. )
J.W. Lance  ( Department of Neurology, The Prince Henry Hospital, Sydney, Australia. )

The ampicillin group of antibiotics has among been considered to be amongst the safest for use in patient with Myasthenia gravis, although a report in 1971 suggested that such might not be the case1. A recent report suggested that ampidil­lin may aggravate Myasthenia gravis in patients and experimental animals2. We report a case of clini­cally controlled Myasthenia gravis, in whom the administration of amoxycillin had a deleterious effect.

CASE REPORT

A 29 year old male developed diplopia and ptosis in March 1985, followed by nasal speech and limb weakness one month later. All symp­toms were worse in the evenings, and were aggra­vated on exertion. The diagnosis of Myasthenia gravis was confirmed by a positive edrophonium test. Rep!titive stimulation of the right ulnar nerve at 3 Hz produced a decrement of the right abductor digiti minimi action potential by more than 10%. Anti-acetylcholine receptor antibody tests were negative. A CT scan of the thorax was normal. All other tests were within normal limits. Treatment was started with Pyridostigmine 60 mg orally, which was increased upto 9 tablets daily for clinical control. He underwent thymectomy in June 1985. Cephalexin 1 gm was administered I.V. 6 hourly for 5 days during the post-operative period because of a mild chest infection. He made an uneventful recovery. Histology of the thymus gland showed hyperplasia. He was discharged on Pyridostigmine 60 mg 5 times daily. On subsequent follow ups, he was symptom free and had resumed all his activities, including his favourite sport of water skiing. In February 1986, he developed a produc­tive cough, diagnosed as bronchitis, which passed off in a few days with symptomatic treatment. The patient was otherwise completely all right, except that he did not feel ‘in top form’. In April 1986, the had a similar attack of bronchitis. This time he was treated with Amoxycillin 250 mg orally three times daily, in addition to the previously prescribed symptomatic treatment. Two days later he noticed easy fatiguabiity. On the third day he developed nasal speech, diplopia, weakness in the lower limbs, and brea­thlessness on exertion. An edrophonium test was then positive. Amoxycillin was continued for 7 days. When an increase in Pyridostigmine did not relieve his symptoms, he was readmitted to the hospital. On examination, he exhibited the complex clinical picture of Myasthenia gravis. Stimulation of the right ulnar nerve at 3 Hz disclosed a peak decrement of 43% of the right abductor digiti minimi action potential. Anti­acetylcholine receptor antibody test was again negative. When he did not respond to a large dose of Pyridostigmine (120 mg 3 hourly), a course of gamma globulin infusions (400 mg/kg body weight per infusion) was started. His clinical status gradually improved and he became completely symptom free within one month. At this stage stimulation of the right ulnar nerve at 3 Hz showed a maximum decrement of 30% of the compound muscle action potential of the right abductor digiti minimi. Since then, he has been able to resume all his normal activities, including water skiing. He continues to have an infusion of gamma globulin once a month, and is being maintained on Pyridostigmine 60 mg 5 tablets daily.

DISCUSSION

Myasthenia gravis is known to be aggrava­ted by certain antibiotics, e.g. the aminoglycoside group, tetracyclines etc. 3-5 So far penicillins have been considered safe in these patients. Ampicillin and amoxycihin are broad spectrum penicullins, with almost identical structures and properties. 6 Recently, Argov et al2 have shown that the administration of ampicillin aggravated Myasthenia gravis in two patients. They also demonstrated that ampicfflin increased the preexisting electrical decrement in rabbits with experimental autoim­mune myasthenia gravis. Circumstantial evidence points to amoxycihin being responsible in the present instance. It was not considered justifiable on ethical grounds to subject this patient to a chal­lenge of amoxycillin. The evidence incriminating amoxycfflin was that he deteriorated within 48 hours of taking it, whereas he did not deteriorate during the first attack of bronchitis untreated by antibiotics. Moreover, cephalexin was administered during and after thymectomy without having any adverse effects. The mechanism by which the ampicillins act on the neuromuscular junction is not known. More clinical and experimental evidence is needed to determine the effects of the ampicillins on the neuromuscular junction. Until then, we recommend that they be used with extreme caution in myasthenia gravis.

REFERENCES

1.  Harishanu, Y. and Tauste, I. The electromyo­graphic changes induced by antibiotics: A preli­minary study. Confinia Neurol., 1971; 33: 41.
2.  Argov, Z., Brenner, T. and Abramsky, 0. Ampi­cillin may aggravate clinical and experimental myasthenia gravis. Arch. Neurol., 1986; 43:255.
3.  Argov, Z. and Mastaglia, F.C. Drug therapy. Disorders of neuromuscular transmission caused by drugs. N. Engi. J. Med., 1979; 301: 409.
4.  McQuillen, M.P., Cantor, H.E and O\'Rourke, J.R. Myasthenic syndrome associated with antibiotics. Arch. Neurol., 1968; 18:402.
5.  Mastaglia, F.C. and Argov, Z. Drug-induced neuromuscular disorders in man, in disorders of voluntary muscle. Edited by John Nicolas Walton Edinburgh, Churchill Livingstone, 1981, p. 873.
6. Mandell, G.L. and Sande, M.A. Antimicrobial agents; penicilhins, cephalosporins, and other beta-lactam antibiotics, in the pharmacological basis of therapeutics. Editors Alfred Goodman Gilinan et al. 7th ed. New york, Macmillan, 1985,p. 1115.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: